Illinois, 2015

Heavy Rain and Strong Wind in Illinois, November 17 to 18, 2015

November 17 to 18, 2015 · NWS PAH · 7 events in 6 counties and zones

A large low pressure system moved slowly north across the Plains. Ahead of an occluded front that arced from the low across the Ozarks, there were a couple hours of strong southerly winds that gusted to around 45 mph and produced isolated tree damage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large low pressure system moved slowly north across the Plains. Ahead of an occluded front that arced from the low across the Ozarks, there were a couple hours of strong southerly winds that gusted to around 45 mph and produced isolated tree damage. Wind gusts were measured up to 46 mph in Alexander County at East Cape Girardeau, where the Illinois DOT maintains a weather observing station. A tree limb was blown down in Murphysboro. Two rounds of heavy rain occurred ahead of the front. South to southwesterly winds through a deep layer of the atmosphere brought copious amounts of moisture from the Gulf of Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 17, 3:00 PM CST, 3 hours earlier.

Area forecast discussion, Nov 17, 3:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
300 PM CST TUE NOV 17 2015

.SHORT TERM...(This evening through Wednesday night)
Issued at 146 PM CST TUE NOV 17 2015

Will maintain the Flash Flood Watch. As we talked about earlier
today and yesterday, looks like a low end event overall with
minor flooding in low land and poor drainage areas. Will monitor
portions of SEMO, especially the Ozark region for what might
actually be isolated "Flash" Flooding. The prolonged lull today
(recovery) and no flooding last night (antecedent conditions and
rainfall rates not favorable for flooding) should preclude
conditions from being worse. We can also foresee the Watch ending
earlier than Noon. Will not change with this package, in case
there are lingering issues. But the rains depart quickly around
daybreak, east and out of the Watch area. Overall, looking at
another 1.5 to perhaps 3 inches in the watch area and 1.5-2.5
inches east of there.

Isolated storms still a possibility. There are some very
impressive low level winds first half of tonight. 850mb winds
70-80 kts both the NAM, GFS very impressive. Problem will be
fully realizing downward momentum transport given marginal low
level lapse rates. Also surface based instability nil. Will watch
for narrow convective elements, with or without lightning, that
could produce isolated strong winds, especially SEMO. Overall
severe chance is low, but we will monitor, in case the low trop
thermal profile and lapse rates end up more favorable than what is
forecast. As far as gradient winds, SSE winds 15 to 30 mph with
gusts 40 to 45 mph expected. Wouldn't rule out a 50 mph gust. Peak
wind gusts so far 35 to 40 mph area wide. Still on the fence
regarding a Wind Advisory. Will think about it through press time.
Challenge is, core of higher 925 mb winds shifts east through the
evening, running 50-55 kts, unidirectional to surface flow. So
defining the window of opportunity will be a challenge.

Rain showers will rapidly shift east and out of the area east of
the MS River Wednesday morning, with dry weather and breezy
conditions rest of the day. Dry and cooler Wednesday night.

CN

.LONG TERM...(Thursday through Tuesday)
Issued at 300 PM CST TUE NOV 17 2015

A reinforcing shot of drier cooler air will dominate the weather
picture for Thu and Thu night under cyclonic to quasi-zonal flow
aloft. Therefore, dry weather is expected through Fri night for the
vast majority of the PAH forecast area (there might be a shower or
two north of I-64 Fri night).

The operational models now depict a fairly sharp mid level shrtwv
trof and attendant sfc low digging through the Midwest early Sat.
Moisture return and QPF will be limited. Best PoPs during the day
will be in the Evansville tri-state area. Lightning seems unlikely
with the passage of the sfc cold front.

In the wake of this feature, high pressure and clear skies will make
for a cool weekend. There was some signal for another shrtwv trof
and sfc frontal passage Sun evening (especially the GFS), but the
overall model consensus seemed to be a dry (weak) fropa at this
time. The ECMWF/GFS ensemble means suggest that quasi-zonal flow
aloft should yield dry weather through the remainder of the extended
forecast, with a rebound of temps to near seasonable averages by Day
7.
.

&&

.AVIATION...
Issued at 300 PM CST TUE NOV 17 2015

As a strong low pressure area approaches and ejects toward the Great
Lakes, wind will be the primary factor for aviators. Serly to srly
sustained winds of around 25 kts, gusting above 30 kts are expected
generally west of the MS River well into the evening, with lesser
winds east, but still substantial. VFR conditions will prevail until
a cold front approaches and swings through the region. Moderate to
heavy rain is expected to affect the wrn TAF sites around midnight,
and the ern TAF sites late in the night. There was a stronger signal
for IFR cigs associated with the pcpn in the east than there was for
the west, therefore IFR cigs were included there. IFR vsbys are
expected with the pcpn. Though a tstm is not out of the question
near the front, there was not enough confidence to include in the
TAFs at this time. Winds will continue to be quite robust during
the day Wed, with eventual lifting of cigs.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Wednesday morning for ILZ075>078-
     080>094.

MO...Flash Flood Watch through Wednesday morning for MOZ076-086-087-
     100-107>112-114.

IN...NONE.
KY...Flash Flood Watch through Wednesday morning for KYZ001>006.

&&

LONG TERM/AVIATION...DB
Hazardous weather outlook, Nov 17, 12:45 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CST TUE NOV 17 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1245 PM CST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAIN IS FORECAST TO REDEVELOP OVER SOUTHEAST MISSOURI BY
THE END OF THE DAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS MOVING
GRADUALLY FROM WEST TO EAST ACROSS THE AREA OVERNIGHT. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS AND FAR WEST KENTUCKY THROUGH WEDNESDAY MORNING. REFER
TO THE WATCH FOR DETAILS. THE MAIN IMPACTS SHOULD BE MINOR FLOODING
IN LOW LAND AND POOR DRAINAGE AREAS AND ACROSS ROADS THAT TYPICALLY
EXPERIENCE STANDING WATER.

GREATER INTENSITY SHOWERS AND ISOLATED THUNDERSTORMS COULD PRODUCE
STRONG WIND GUSTS THROUGH TONIGHT. IN FACT STRONG AND GUSTY WINDS ARE
EXPECTED EVEN OUTSIDE OF SHOWER AND ISOLATED STORM ACTIVITY. SOUTHEAST
TO SOUTH WINDS 15 TO 30 MPH WITH GUSTS 40 TO 45 MPH ARE FORECAST
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN WILL END QUICKLY EAST OF THE MISSISSIPPI RIVER DURING THE
MORNING HOURS...AS WILL THE CHANCE OF HEAVY RAIN AND MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF RAINFALL AND FLOODING IMPACTS ARE APPRECIATED
THROUGH EARLY WEDNESDAY MORNING.

In the hours before

Local storm report, Nov 17, 5:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
559 PM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     NON-TSTM WND DMG 15 W DONIPHAN           36.62N 91.09W
11/17/2015                   RIPLEY             MO   FIRE DEPT/RESCUE

            DAMAGE TO CARPORT AND TREES DOWN ON POWER LINES

&&

DP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain, 2 strong wind. Local standard time, as filed.

Heavy Rain, White

When
November 17, 6:00 PM CST
Where
White County, 2 mi E of Crossville
Reported by
Trained Spotter
Coordinates
38.170, -88.033

A trained spotter measured a rainfall total of about 2.3 inches in the past 24 hours.

Strong Wind, Alexander

When
November 17, 6:30 PM CST
Where
Alexander forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
November 17, 7:30 PM CST
Where
Jackson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heavy Rain, Alexander

When
November 18, 6:00 AM CST
Where
Alexander County, 1.88 mi NNE of Delta
Reported by
RAWS
Coordinates
37.306, -89.340

The automated rain gage at the Bean Ridge site in the Shawnee National Forest measured 4.05 inches in the past 48 hours.

Heavy Rain, Franklin

When
November 18, 6:00 AM CST
Where
Franklin County, 2 mi E of Zeigler
Reported by
Other Federal Agency
Coordinates
37.900, -89.013

An automated rain gage measured 3.36 inches in the past 48 hours.

Heavy Rain, Jefferson

When
November 18, 6:00 AM CST
Where
Jefferson County, Mt Vernon
Reported by
Other Federal Agency
Coordinates
38.320, -88.900

An automated rain gage on the Casey Fork near Mount Vernon measured 3.17 inches in the past 48 hours.

Heavy Rain, Pope

When
November 18, 6:00 AM CST
Where
Pope County, Dixon Spgs Station
Reported by
RAWS
Coordinates
37.350, -88.680

An automated rain gage on the Shawnee National Forest at Dixon Springs measured 3.55 inches in the past 48 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604505, 606892, 606893, 604506, 604508, 604509, 604510.